North Carolina, 2025

Flash Flooding and Damaging Winds in North Carolina, June 16, 2025

June 16, 2025 · NWS RAH · 15 events in 8 counties and zones

A southward moving cold front out of Virginia stalled out near the North Carolina border. Storms from the late evening on the 15th persisted into the early morning hours of the 16th along and south of the front, producing isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$54,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A southward moving cold front out of Virginia stalled out near the North Carolina border. Storms from the late evening on the 15th persisted into the early morning hours of the 16th along and south of the front, producing isolated flash flooding. The stalled boundary then fueled additional numerous showers and storms in the afternoon and evening hours of the 16th along small scale boundaries. Several downed trees and flash flooding was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 15, 7:58 PM EST, 6 hours 17 minutes earlier.

Area forecast discussion, Jun 15, 7:58 PM EST, 6 hours 17 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
858 PM EDT Sun Jun 15 2025

.SYNOPSIS...
Upper level disturbances will continue to interact with a weak
frontal boundary as it sags south across the area through Monday.
By Tuesday, the front will lift back north as a warm front, with
strong upper level ridging building westward across the region
through mid to late week, bringing hot and humid conditions, and
less chance of storms.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 858 PM Sunday...

So far this evening, the main concerns have been more related to
thunderstorm winds and hail, rather than flash flooding, as the
storms have mostly been moving pretty quickly to the east and
northeast. However, given lingering moist airmass and instability,
coupled with additional activity upstream that is progged by many of
the CAMs to move across central NC over the next several hours,
we'll continue the current flood watch until it expires at 11 PM.

One of the primary drivers of this activity is a well-defined upper
short wave trough seen on current water vapor imagery moving across
the central Appalachians and Mid Atlantic regions. This feature
provided just enough shear, when coupled with moist low levels and
related instability to set the stage for the aforementioned
convection. The other primary feature of note is the backdoor front
that has dipped southward from SE VA into NE NC. That front is
expected to move little during the rest of tonight.  For the rest of
this evening and tonight, given the upper short wave and it's upper
support, the boundary that is stretched across the NE portion of our
CWA, and the ongoing high-PW airmass, additional showers/tstms will
remain possible until the short wave exits to our east. Should these
cells train over the same areas, flash flooding would be a
possibility, thus is our main concern for the near term period. The
rain should wind down and exit to our east after 07Z, thus our
forecast which indicates PoPs winding down from west to east after
later overnight.

Lows tonight from 68 to 73, warmest south.

&&

.SHORT TERM /MONDAY AND MONDAY NIGHT/...
As of 230 PM Sunday...

*A stalled frontal zone will result in a lingering risk for isolated
flash flooding Monday afternoon and evening

Anomalously moist PWATs of 2-2.25" will remain in place as a sfc
boundary bisects the area.

Forcing for ascent will be limited, but a couple of weak upper
disturbances,  along with differential heating, weak low-level
convergence along the boundary, and convective outflows, will
initiate and sustain convection through the afternoon and
evening hours.

The primary threat remains localized flash flooding, especially in
areas with recent heavy rainfall. Urban areas and poor drainage
locations will be especially vulnerable.

Poor mid-level lapse rates and weak flow aloft will limit stronger
updrafts and convective organization. However, an isolated strong to
severe storm cannot be ruled out.

Afternoon temperatures will climb into the lower/mid 80s north, and
upper upper 80s/near 90 south, as morning stratus layer gradually
lifts and scours out.

Convection will wane during the late evening with widespread low
clouds likely to redeveloping overnight. Lows will range from upper
60s to lower 70s.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 200 PM Sunday...

Aloft, high pressure will sit off the Southeast US coast through
Thu. A northern stream s/w will track enewd across the Appalachians,
clipping the area as it traverses the periphery of the ridge late
Tue/Tue night. Another s/w will move across the nrn Plains and upr
MS Valley Tue/Wed. The trough will amplify along the Appalachians
Thu, then slide ewd across the region Thu night/Fri. The ridge will
build back across the Southeast in the wake of the trough on Sat,
then strengthen as it sits over the TN/Valley/cntl Appalachians on
Sun. At the surface, a persistent trough will sit over the area
through Thu/Thu night. A front will approach from the NW/north Thu
night/Fri, potentially moving into the area Fri/Sat.

Convection: Without a significant airmass change through Thu, expect
diurnally driven convection to continue, with highest chances and
potential for a few strong storms on Tue and Thu, associated with
the s/w passages aloft. The weather should be less convectively
active Fri-Sun, but iso to sct aft/eve showers/storms cannot be
completely ruled out.

Temperatures: It still looks like Wed and Thu should be the hottest
days, with highs mainly in the low to mid 90s. With the continued
high humidity, some locations (from the Triangle, to Fayetteville,
to Rocky Mount) could see max heat index values in the 99 to 103
range both days. Also concerning are the overnight lows, which in
those same areas may only drop into the mid 70s Tue night and Wed
night. While heat index values may be shy of Heat Advisory criteria
(105-109 degrees), the compound effects of prolonged heat and
humidity with little relief overnight could be problematic for some
mid-week. While there is still some uncertainty, if the front is
able to move into the area late-week, expect a noticeable drop in RH
and overnight low temperatures, with slightly lower highs expected
as well.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 858 PM Sunday...

Through 00Z Tuesday:  The main concern through at least 06Z tonight
will be scattered showers/tstm and assoc reduced flt conditions.
Variable and brief gusty winds and IFR conditions will be possible
with the stronger storms.  After the storms diminish and move east
after 06Z, looks for a period of IFR stratus to develop at most if
not all of central NC TAF sites.  The cigs should begin to lift
after 13z tomorrow morning, but another round of showers/tstms are
possible during the afternoon hours which will likely affect flt
conditions across much of central NC.

Looking beyond 00z Tuesday: Scattered to numerous showers and
storms, focused through the evening hours, are expected again Mon
and Tue afternoon/evening. A period of sub-VFR cigs is possible
early Tue morning. The chance for precipitation and early-morning
low clouds will decrease from Wednesday through Friday as high
pressure builds aloft, but isolated to scattered showers/storms will
still be possible each day.

&&

.EQUIPMENT...

Computer System Upgrade at NWS Raleigh from June 16th through
18th...

The National Weather Service Raleigh Weather Forecast Office
in Raleigh will be conducting a required, scheduled update
to our Advanced Weather Interactive Processing System (AWIPS)
computer system. NWS offices use AWIPS to display and integrate
weather and water information, and to send life-saving
information, such as weather and water warnings, to the public.

AWIPS is updated periodically, but this update is comprehensive
and requires that the system be taken completely offline for
approximately three days, from the morning of Monday, June 16th
through the afternoon hours of Wednesday, June 18th. During that
time, NWS Raleigh forecasters will produce and disseminate
products for the area using the AWIPS system at one of our backup
offices at NWS Blacksburg, VA. No impacts to our core services of
forecast products and weather watches, warnings and advisories are
expected during this period.

A few of our services will be impacted as they originate only
from AWIPS facilities at NWS Raleigh, namely:

* NOAA Weather Radio broadcast: The following NOAA Weather Radio
  transmitters, programmed by NWS Raleigh, will be off the air
  during most of the AWIPS update:

Buck Mountain (WWF 60 - 162.500 mhz)
Chapel Hill (WXL 58 - 162.550 mhz)
Ellerbe	(WNG 597 - 162.400 Mhz)
Garner	(WNG 706 - 162.450 mhz)
Henderson (WNG 586 - 162.500 mhz)
Tarboro (WXL 59 - 162.475 mhz)
Winston-Salem (WXL 42 - 162.400 mhz)

* Graphical Hazardous Weather Outlook images normally at
  www.weather.gov/erh/ghwo?wfo=rah will not be updated.

* The Weather Story available at
https:/www.weather.gov/rah/weatherstory will not be updated.

* NWS Raleigh will remain operational and staffed while AWIPS is
  offline, taking public and partner phone calls, communicating via
  social media, and performing other functions that can be completed
  without AWIPS.

We apologize for any inconvenience. Please direct any questions
to Jonathan Blaes at jonathan.blaes@noaa.gov

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 1 PM EDT this afternoon through this evening
for NCZ007>011-021>028-038>043-076>078-089.

&&

SYNOPSIS...CBL/Badgett
NEAR TERM...np
SHORT TERM...CBL
LONG TERM...KC
AVIATION...np
EQUIPMENT...RAH
Hazardous weather outlook, Jun 15, 10:52 AM EST, 15 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1152 AM EDT Sun Jun 15 2025

NCZ007>011-021>028-038>043-076>078-089-161600-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Lee-Harnett-Wayne-Sampson-
1152 AM EDT Sun Jun 15 2025

...FLOOD WATCH REMAINS IN EFFECT FROM 1 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Additionally, there is a marginal risk (level 1 of 5) of severe
thunderstorms this afternoon and evening. A few strong to locally
damaging wind gusts are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat indices may reach 100 to 105 degrees on Wednesday and Thursday,
which could be dangerous to those people sensitive to heat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ073>075-083>086-088-161600-
Stanly-Montgomery-Moore-Anson-Richmond-Scotland-Hoke-Cumberland-
1152 AM EDT Sun Jun 15 2025

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

There is a marginal risk (level 1 of 4) of flash flooding this
afternoon and evening. The main hazard is expected to be mostly
urban and small stream flooding in slow moving showers and
thunderstorms.

Additionally, there is a marginal risk (level 1 of 5) of severe
thunderstorms this afternoon and evening. A few strong to locally
damaging wind gusts are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat indices are expected to reach 100 to 105 degrees on Wednesday
and Thursday, which could be dangerous to those people sensitive to
heat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jun 15, 8:39 PM EST, 5 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
939 PM EDT Sun Jun 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     Flash Flood      Smithfield              35.51N 78.34W
06/15/2025                   Johnston           NC   911 Call Center

            High water on business 70 in Smithfield
            under train tracks.

&&

np
Special weather statement, Jun 15, 8:55 PM EST, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Raleigh NC
955 PM EDT Sun Jun 15 2025

NCZ041-042-160230-
Johnston NC-Wake NC-
955 PM EDT Sun Jun 15 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WAKE AND
NORTHWESTERN JOHNSTON COUNTIES THROUGH 1030 PM EDT...

At 954 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fuquay-Varina, or near Cary, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Raleigh, Cary, Garner, Fuquay-Varina, Apex, Holly Springs, Lake
Wheeler, and Lake Benson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3557 7887 3574 7890 3583 7856 3558 7849
TIME...MOT...LOC 0154Z 261DEG 25KT 3568 7882

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

LH
Special weather statement, Jun 15, 11:21 PM EST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1221 AM EDT Mon Jun 16 2025

NCZ007-008-024-025-041-160515-
Durham NC-Person NC-Wake NC-Orange NC-Granville NC-
1221 AM EDT Mon Jun 16 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL PERSON...
NORTHEASTERN ORANGE...SOUTHWESTERN GRANVILLE...NORTH CENTRAL WAKE AND
CENTRAL DURHAM COUNTIES THROUGH 115 AM EDT...

At 1221 AM EDT, Doppler radar was tracking a strong thunderstorm near
Rougemont, or 10 miles northeast of Hillsborough, moving southeast at
20 mph.

HAZARD...Wind gusts in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Durham, Creedmoor, Butner, Rougemont, Stem, Lake Michie, Falls Lake
State Rec Area, Eno River State Park, Gorman, and Bahama.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3617 7854 3593 7868 3612 7913 3630 7901
TIME...MOT...LOC 0421Z 294DEG 18KT 3619 7898

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

NTL

The radar

The Raleigh/Durham radar (KRAX), 40 km away, was scanning. The volume nearest the first event began at 07:16 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 7 flash flood. Local standard time, as filed.

Flash Flood, Nash

When
June 16, 2:15 AM EST to 4:32 AM EST
Where
Nash County, 2.89 mi ENE of Bailey to 2.34 mi E of Bailey
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
35.790, -78.070

Old Smithfield Road at Friday Road was closed due to flooding.

Flash Flood, Wilson

When
June 16, 2:50 AM EST to 4:32 AM EST
Where
Wilson County, 0.56 mi E of Lamm to 0.63 mi SSE of Lamm
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
35.770, -78.010

Flooding was reported on Raleigh Road Parkway west of Wilson.

Flash Flood, Wilson

When
June 16, 4:00 AM EST to 4:32 AM EST
Where
Wilson County, 0.56 mi W of Wilson to 0.42 mi NW of Wilson
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.730, -77.930

Wilson Co emergency management reported one vehicle was stranded in high water on Ripley Road from flood water from Hominy Swamp. Other roadways flooded included Canal Street, Clark Avenue, and Mercer Street.

Thunderstorm Wind, Davidson

When
June 16, 4:55 PM EST
Where
Davidson County, 3.56 mi SE of Wallburg
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
35.980, -80.090

Multiple trees were reported down in the Willow Creek area.

Flash Flood, Guilford

When
June 16, 5:15 PM EST to 7:05 PM EST
Where
Guilford County, 1.38 mi N of Battle Ground to 1.89 mi NNW of Battle Ground
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.140, -79.830

Flooding was reported at Lawndale Drive and Regents Park Lane.

Thunderstorm Wind, Lee

When
June 16, 6:30 PM EST
Where
Lee County, 1.82 mi ENE of Sanford Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.440, -79.150

A tree was reported down.

Thunderstorm Wind, Lee

When
June 16, 6:30 PM EST
Where
Lee County, 2.62 mi NNW of Tramway
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.463, -79.253

A tree was reported down.

Thunderstorm Wind, Chatham

When
June 16, 6:45 PM EST
Where
Chatham County, 5.7 mi ENE of Goldston
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.640, -79.241

A tree down across Mays Chapel Road.

Flash Flood, Lee

When
June 16, 7:10 PM EST to 9:10 PM EST
Where
Lee County, 0.63 mi WSW of Sanford to 0.39 mi SW of Sanford
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.475, -79.190

Water over the road at Carthage Street and Wicker Street.

Flash Flood, Lee

When
June 16, 7:10 PM EST to 9:10 PM EST
Where
Lee County, 0.53 mi ENE of Sanford to 0.58 mi NE of Sanford
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
35.482, -79.171

Flooding was reported over Maple Avenue.

Thunderstorm Wind, Cumberland

When
June 16, 7:20 PM EST
Where
Cumberland County, 1.13 mi NNW of Cooper
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.184, -78.660

A tree was down along Fayetteville road west of the town of Falcon.

Thunderstorm Wind, Orange

When
June 16, 7:26 PM EST
Where
Orange County, 0.03 mi NNW of Blackwood
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
35.980, -79.070

A tree was reported down on trailers. There was damage to two trailers.

Thunderstorm Wind, Orange

When
June 16, 7:35 PM EST
Where
Orange County, 1.6 mi NE of Hillsborough
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.099, -79.103

A tree was down on the 200 block of Governor Burke Road.

Thunderstorm Wind, Cumberland

When
June 16, 7:38 PM EST
Where
Cumberland County, 2.99 mi ESE of Wade
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.150, -78.703

A tree was down along Wade-Stedman Road.

Flash Flood, Cumberland

When
June 16, 8:05 PM EST to 10:20 PM EST
Where
Cumberland County, 1.36 mi E of Manchester to 0.99 mi E of Spring Lake
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
35.199, -78.956

Several roads were flooded in the town of Spring Lake.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2025Every state in 2025This day in weather historyWarnings in North Carolina, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1266738, 1266739, 1266740, 1266749, 1266742, 1266752, 1266753, 1266755, 1266745, 1266746, 1266756, 1266757, 1266759, 1266760, 1266747.